Lithium Linked to Risk of Cardiac Malformations in Infants

Share this content:
Lithium is linked to an increased risk of heart malformations in infants born to women taking the drug during pregnancy.
Lithium is linked to an increased risk of heart malformations in infants born to women taking the drug during pregnancy.

HealthDay News — Lithium is linked to an increased risk of heart malformations in infants born to women taking the drug during pregnancy, but the risk is smaller than once believed, according to research published in the New England Journal of Medicine.

The new study included information on 1,325,563 women enrolled in Medicaid. They gave birth between 2000 and 2010. The researchers looked for incidents of infants exposed to lithium in the first trimester. They compared these babies with those exposed to lamotrigine.

The investigators observed heart malformations in 16 of the 663 infants exposed to lithium (2.41 percent). Almost 2,000 babies were exposed to lamotrigine, and 27 of those babies (1.39 percent) had a heart malformation. Just over 15,000 (1.15 percent) of the 1.3 million infants who weren't exposed to either drug had a heart malformation. The prevalence of Ebstein's anomaly was 0.60 percent among infants exposed to lithium, and 0.18 percent among unexposed infants, the researchers found.

"This association was dose dependent," lead researcher Elisabetta Patorno, MD, DrPH, an assistant professor of medicine at Harvard Medical School in Boston, told HealthDay. "In light of this new information, clinicians and patients may decide to reconsider the balance between the relatively small increase in the risk of cardiac malformations and the comparative benefits of lithium versus other mood-stabilizing strategies in deciding whether or not to prescribe and use lithium in women of reproductive age or pregnant women."

Reference

Patorno E, Huybrechts KF, Bateman BT, et al. Lithium Use in Pregnancy and the Risk of Cardiac Malformations. N Engl J Med; 2017. doi: 10.1056/NEJMoa1612222.

You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters